Show off your holiday lights and you could win an iPad! Enter your photo by December 13. Winner will be selected by popular vote.
Tuesday, July 2, 2013
Speed kills, especially when it comes to pills. Everyone is in such a hurry these days that it’s rare for physicians to provide detailed instructions about how to take prescribed medicine.
Pharmacists are overwhelmed, so they hardly ever interact directly with patients to give them advice. Pharmacy technicians may be good at counting pills and ringing up bills, but they don’t have the training to counsel people about food and drug interactions.
Patients also are pressed for time. Few people take the time to read instructions that might be provided with a prescription or over-the-counter medicine. But how you swallow your medicine matters.
Do you take your pills at breakfast? If you wash them down with orange or apple juice, drink a cup of tea or coffee or eat yogurt or bran cereal, you could be reducing the effectiveness of certain medications.
People taking alendronate (Fosamax) for osteoporosis, for example, have been drilled that the pills must be taken on an empty stomach at least half an hour before the first cup of coffee or tea (with tap water, not fancy mineral water). Otherwise, you might as well throw the pill away, as it will not be absorbed adequately.
Taking the blood pressure pill aliskiren (Tekturna) with apple juice dramatically decreases the amount of medicine that gets into the bloodstream. Coffee or tea can reduce the absorption of the thyroid hormone levothyroxine (Levoxyl, Synthroid, etc.). So can mineral supplements like calcium or iron, found in many multivitamins.
When doctors prescribe warfarin (Coumadin) for a blood clot in the leg or the lung, they may warn their patients to go easy on green vegetables. Broccoli, cabbage, salad and spinach all are rich in vitamin K, which could counteract the anticoagulant activity of warfarin.
Far more controversial, however, is the cranberry-Coumadin interaction. One study found no interaction between warfarin and cranberry juice (British Journal of Clinical Pharmacology, July 2010).
There are, however, numerous case reports in the medical literature describing an increased bleeding risk when people on warfarin also consume cranberry sauce or juice. One patient had a dramatic rise in the blood-thinning effect (INR) after starting to drink cranberry juice. He died six weeks later of a hemorrhage (BMJ, Dec. 20, 2003).
One reader recently shared this experience: “My husband’s INR increased one year around Thanksgiving, when we had cranberry sauce several days in a row. He also reacted one spring after we had rhubarb sauce several days running.”
Dozens of drugs interact with grapefruit, but warnings are not always prominent. Some of the most popular include cholesterol-lowering meds such as atorvastatin, lovastatin and simvastatin. The powerful heart drugs amiodarone and dronedarone (Multaq) become more dangerous with grapefruit on board.
Since foods and beverages can have a profound impact on many of the medicines you take, it is worth spending a few minutes to quiz your doctor and pharmacist about potential interactions. Don’t be in such a hurry that you put your health at risk.
Q: My husband has terrible plantar warts. They have been frozen multiple times by a dermatologist. Acid patches ate away at his healthy skin, but not the warts.
The warts have spread and are practically covering his entire heel. We are at a loss. Is there any remedy to get rid of these warts once and for all?
A: Plantar warts occur on the toes or soles of the feet and can be quite painful. Treatment is not always successful, as you have discovered.
Readers have shared remedies that include turmeric paste, duct tape or banana peel on the wart. The turmeric powder is mixed with a little olive oil, applied to the wart and covered carefully with tape. The socks you wear may become stained, so don’t use your best pair. Change the turmeric daily.
To use banana peel, cut a piece of the peel to the size of the wart and tape it to the foot, with the inner side of the peel against the wart. This, too, is changed daily; some people wear it only at night.
Any of these remedies may take up to six weeks, so be patient. Another approach is the oral heartburn drug Tagamet (cimetidine), taken twice daily.
Q: My mother-in-law was hospitalized twice this winter for a weak heart. The hospital was very aggressive in treating her diabetes, although we repeatedly told them that she is better off with blood sugar a little higher than “normal.”
Then she was in a nursing home for three months for rehab, and again they were aggressive with diabetes management, although we again insisted that a higher-than-normal glucose level was normal for her.
Twice she was sent back to the hospital when her blood sugar crashed, once down to 43 and the second time to 25. They were giving her too much diabetes medicine despite our requests.
Now she is in assisted living but completely confused. Could the low blood sugar episodes have affected her brain?
A: A recent study (JAMA Internal Medicine online, June 10, 2013) reveals that episodes of hypoglycemia (severe low blood sugar) double the risk for dementia. Your mother-in-law’s blood sugar was far too low.
Trying to keep blood glucose within narrow limits increases the likelihood of a hypoglycemic crash. This is especially worrisome in older people. We are sending you our Guide to Managing Diabetes with more details on monitoring blood sugar and a variety of ways to control it. Anyone who would like a copy, please send $3 in check or money order with a long (No. 10), stamped (66 cents), self-addressed envelope to: Graedons’ People’s Pharmacy, No. DM-11, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2 from our website: www.peoplespharmacy.com.
Q: I have two friends who have developed severe red-meat allergies, one of whom was told by his doctor that it was likely tick-bite-related. What can you tell us about this?
A: The condition your friends have developed is called “alpha-gal allergy.” It is triggered by a reaction to a tick bite (Current Opinion in Allergy and Clinical Immunology online, June 5, 2013).
Eating beef, pork, lamb, rabbit, venison or buffalo meat can result in a delayed anaphylactic response (three to six hours later). Read more about this mysterious but potentially life-threatening allergy on our website, www.PeoplesPharmacy.com. Children are increasingly susceptible and may be hard to diagnose.
“The People’s Pharmacy with Joe and Terry Graedon” airs Saturday at 7 a.m. on WVTF (89.1 FM) and at 4 p.m. Saturdays and Sundays on RADIO IQ (89.7 FM). Joe and Teresa Graedon’s column runs in Tuesday’s Extra.
Weather JournalWarmth next 2 days hits icy wall